Alert archive / Florida / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 99, NWS Melbourne, FL

August 8, 1996Okeechobee County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Aug 8, 1996, 3:50 PM EDT for Okeechobee County, Florida. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 8, 1996, 3:50 PM EDT (19:50 UTC)
Expired
Aug 8, 1996, 4:45 PM EDT
In force
55 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Okeechobee County, FL

The radar

The Melbourne radar (KMLB), 84 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 7.8 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1996-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 382 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1996-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
382 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1233 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 081952
SVRMLB
FLC093-082045-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
350 PM EDT THU AUG 8 1996
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  445 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST FLORIDA
 
   ...OKEECHOBEE COUNTY
 
AT 350 PM...WEATHER RADAR INDICATED DEVELOPING SEVERE THUNDERSTORMS 5
MILES NORTHEAST OF BASINGER AND 7 MILES NORTHWEST OF BASINGER. THESE
STORMS WERE MOVING SOUTH AT 10 MPH.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
SPRATT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:44 PM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 8, 2:44 PM EDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
230 PM EDT THU AUG 8 1996

ANOMALOUS UPPER LOW PROGGED TO WEAKEN WITH TIME BUT REMAIN PREVALENT
AS A TROUGH EAST OF THE STATE NEXT 24 HRS. VORTICITY SPOKES WITHIN
THE TROUGH MAY ALLOW CONVECTION TO CONTINUE LATER INTO THE EVENING
THAN NORMAL. WESTERLY COMPONENT WITHIN STEERING FLOW WILL ENSURE
CONTINUATION OF GREATEST TRW COVERAGE ACROSS EASTERN PENINSULA NEXT
SEVERAL AFTERNOONS. MOISTUBRE DEPTH WILL ALSO CONTINUE AT OR ABOVE
CLIMATOLOGICAL NORMS LEADING TO SCATTERED/NUMEROUS COVERAGE. MOS
TEMPS LOOK REASONABLE...FEW DEGREES BELOW NORMAL DUE TO PERSISTENT
CLOUDS AND RAINFALL.

SPRATT

In the hours before

Special weather statement, Aug 8, 10:54 AM EDT, 4 hours 56 minutes before
FLZ041-044>047-053-054-058-059-064-501-082259-

EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1100 AM EDT THU AUG 8 1996

AN UPPER LEVEL LOW PRESSURE CENTER OFFSHORE THE CAROLINAS WILL MOVE
LITTLE TODAY. DISTURBANCES ROTATING AROUND THE LOW WILL ACT TO
DESTABILIZE THE ATMOSPHERE ACROSS EAST CENTRAL FLORIDA... RESULTING
IN SCATTERED STRONG STORMS. CONSIDERABLE MID AND UPPER LEVEL
CLOUDINESS WILL INITIALLY LIMIT SURFACE HEATING...CAUSING MOST
SHOWERS AND STORMS TO OCCUR DURING THE MID TO LATE AFTERNOON HOURS.

STORMS TODAY WILL PRODUCE VERY HEAVY DOWNPOURS AND FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES. THE STRONGEST ONES WILL BE CAPABLE OF WIND
GUSTS OVER 40 MPH AND HAIL. STORM MOTION WILL BE TOWARD THE SOUTHEAST
AT 15 TO 20 MPH. MOVE INSIDE IF A THUNDERSTORM APPROACHES SINCE
LIGHTNING CAN STRIKE SEVERAL MILES AHEAD OF THE HEAVY RAINFALL.

MARINE OUTLOOK...CLUSTERS OF HEAVY SHOWERS AND THUNDERSTORMS WILL
PERSIST ACROSS THE COASTAL WATERS BEYOND 20 MILES OFFSHORE THROUGH
MUCH OF THE DAY. ADDITIONAL THUNDERSTORMS WILL DEVELOP ACROSS THE
PENINSULA AND CROSS THE COAST...REACHING THE NEAR-SHORE WATERS DURING
THE AFTERNOON AND EVENING. BOATERS SHOULD BE ALERT FOR DEVELOPING
STORMS OVER THE PENINSULA AND ALLOW ENOUGH TIME TO RETURN TO PORT.
LOCAL WIND GUSTS ABOVE 35 KNOTS...CONFUSED SEAS...GREATLY REDUCED
VISIBILITIES AND CLOUD TO WATER LIGHTNING WILL ACCOMPANY SOME OF THE
STORMS.

SPRATT

Nearby

Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.